Numerische Mathematik

, Volume 129, Issue 1, pp 127–148 | Cite as

An analysis of a multi-level projected steepest descent iteration for nonlinear inverse problems in Banach spaces subject to stability constraints

  • Maarten V. de Hoop
  • Lingyun Qiu
  • Otmar Scherzer
Article

Abstract

We consider nonlinear inverse problems described by operator equations in Banach spaces. Assuming conditional stability of the inverse problem, that is, assuming that stability holds on a compact, convex subset of the domain of the operator, we introduce a novel nonlinear projected steepest descent iteration and analyze its convergence to an approximate solution given limited accuracy data. We proceed with developing a multi-level algorithm based on a nested family of compact, convex subsets on which stability holds and the stability constants are ordered. Growth of the stability constants is coupled to the increase in accuracy of approximation between neighboring levels to ensure that the algorithm can continue from level to level until the iterate satisfies a desired discrepancy criterion, after a finite number of steps.

Mathematics Subject Classification

35R30 65J22 47J25 

References

  1. 1.
    Alber, Y.I., Butnariu, D.: Convergence of Bregman projection methods for solving consistent convex feasibility problems in reflexive Banach spaces. J. Optim. Theory Appl. 92, 33–61 (1997)CrossRefMATHMathSciNetGoogle Scholar
  2. 2.
    Alber, Y.I., Kartsatos, A.G., Litsyn, E.: Iterative solution of unstable variational inequalities on approximately given sets. Abstr. Appl. Anal. 1(1), 45–64 (1996)CrossRefMATHMathSciNetGoogle Scholar
  3. 3.
    Alessandrini, G., Vessella, S.: Lipschitz stability for the inverse conductivity problem. Adv. Appl. Math. 35(2), 207–241 (2005)CrossRefMATHMathSciNetGoogle Scholar
  4. 4.
    Ammari, H., Bahouri, H., Dos Santos Ferreira, D., Gallagher, I.: Stability estimates for an inverse scattering problem at high frequencies. ArXiv e-prints (2012)Google Scholar
  5. 5.
    Beretta, E., de Hoop, M.V., Qiu, L.: Lipschitz stability of an inverse boundary value problem for a Schrödinger-type equation. SIAM J. Math. Anal. 45(2), 679–699 (2013)CrossRefMATHMathSciNetGoogle Scholar
  6. 6.
    Beretta, E., Francini, E.: Lipschitz stability for the electrical impedance tomography problem: the complex case. Commun. Partial Differ. Equ. 36(10), 1723–1749 (2011)CrossRefMATHMathSciNetGoogle Scholar
  7. 7.
    Bregman, L.M.: The relaxation method of finding the common point of convex sets and its application to the solution of problems in convex programming. USSR Comput. Math. Math. Phys. 7(3), 200–217 (1967)CrossRefGoogle Scholar
  8. 8.
    Butnariu, D., Iusem, A.N., Resmerita, E.: Total convexity for powers of the norm in uniformly convex Banach spaces. J. Convex Anal. 7(2), 319–334 (2000)MATHMathSciNetGoogle Scholar
  9. 9.
    Chavent, G., Kunisch, K.: On weakly nonlinear inverse problems. SIAM. J. Appl. Math. 56(2), 542–572 (1996)CrossRefMATHMathSciNetGoogle Scholar
  10. 10.
    Cioranescu, I.: Geometry of Banach Spaces, Duality Mappings and Nonlinear Problems. Mathematics and Its Applications, vol. 62. Kluwer Academic Publishers Group, Dordrecht (1990)Google Scholar
  11. 11.
    Daubechies, I., Fornasier, M., Loris, I.: Accelerated projected gradient method for linear inverse problems with sparsity constraints. J. Fourier Anal. Appl. 14(5–6), 764–792 (2008)CrossRefMATHMathSciNetGoogle Scholar
  12. 12.
    de Hoop, M.V., Qiu, L., Scherzer, O.: Local analysis of inverse problems: Hölder stability and iterative reconstruction. Inverse Probl. 28(4), 045001 (2012)CrossRefGoogle Scholar
  13. 13.
    Eicke, B.: Iteration methods for convexly constrained ill-posed problems in Hilbert space. Numer. Funct. Anal. Optim. 13(5–6), 413–429 (1992)CrossRefMATHMathSciNetGoogle Scholar
  14. 14.
    Gilyazov, S.F.: Iterative solution methods for inconsistent linear equations with nonself-adjoint operator. Moscow Univ. Comput. Math. Cybernet. 13, 8–13 (1977)Google Scholar
  15. 15.
    Hanke, M.: Accelerated Landweber iterations for the solution of ill-posed equations. Numer. Math. 60(3), 341–373 (1991)CrossRefMATHMathSciNetGoogle Scholar
  16. 16.
    Kaltenbacher, B.: Toward global convergence for strongly nonlinear ill-posed problems via a regularizing multilevel approach. Numer. Funct. Anal. Optim. 27(5–6), 637–665 (2006)CrossRefMATHMathSciNetGoogle Scholar
  17. 17.
    Kaltenbacher, B.: Convergence rates of a multilevel method for the regularization of nonlinear ill-posed problems. J. Integral Equ. Appl. 20(2), 201–228 (2008)CrossRefMATHMathSciNetGoogle Scholar
  18. 18.
    Kaltenbacher, B., Neubauer, A., Scherzer, O.: Iterative Regularization Methods for Nonlinear Ill-Posed Problems. Radon Series on Computational and Applied Mathematics, vol. 6. Walter de Gruyter GmbH & Co. KG, Berlin (2008)Google Scholar
  19. 19.
    Mandache, N.: Exponential instability in an inverse problem for the Schrödinger equation. Inverse Probl. 17(5), 1435–1444 (2001)CrossRefMATHMathSciNetGoogle Scholar
  20. 20.
    Neubauer, A., Scherzer, O.: A convergence rate result for a steepest descent method and a minimal error method for the solution of nonlinear ill-posed problems. Z. Anal. Anwend. 14(2), 369–377 (1995)CrossRefMATHMathSciNetGoogle Scholar
  21. 21.
    Scherzer, O.: A convergence analysis of a method of steepest descent and a two-step algorithm for nonlinear ill-posed problems. Numer. Funct. Anal. Optim. 17(1–2), 197–214 (1996)MATHMathSciNetGoogle Scholar
  22. 22.
    Scherzer, O.: An iterative multi-level algorithm for solving nonlinear ill-posed problems. Numer. Math. 80(4), 579–600 (1998)CrossRefMATHMathSciNetGoogle Scholar
  23. 23.
    Schuster, T., Kaltenbacher, B., Hofmann, B., Kazimierski, K.S.: Regularization Methods in Banach Spaces. Radon Series on Computational and Applied Mathematics, vol. 10. Walter de Gruyter GmbH & Co. KG, Berlin (2012)Google Scholar
  24. 24.
    Teschke, G., Borries, C.: Accelerated projected steepest descent method for nonlinear inverse problems with sparsity constraints. Inverse Probl. 26(2), 025007 (23 pp) (2010)Google Scholar
  25. 25.
    Xu, Z.B., Roach, G.F.: Characteristic inequalities of uniformly convex and uniformly smooth Banach spaces. J. Math. Anal. Appl. 157(1), 189–210 (1991)CrossRefMATHMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2014

Authors and Affiliations

  • Maarten V. de Hoop
    • 1
  • Lingyun Qiu
    • 2
  • Otmar Scherzer
    • 3
  1. 1.Center for Computational and Applied MathemematicsPurdue UniversityWest LafayetteUSA
  2. 2.Institute for Mathematics and its ApplicationsUniversity of MinnesotaMinneapolisUSA
  3. 3.Computational Science CenterUniversity of ViennaViennaAustria

Personalised recommendations